Hypersensitivity Syndrome Induced by Anticonvulsants: Possible Cross-Reactivity Between Carbamazepine and Lamotrigine


    loading  Checking for direct PDF access through Ovid

Abstract

A 14-year-old male presents with erythroderma and fever 44 days after carbamazepine intake. Laboratory exams show eosinophilia and elevated liver enzymes, and thoracic imaging reveals interstitial pneumonitis. All symptoms disappear after carbamazepine withdrawal. A patch test to carbamazepine performed 6 weeks after recovery is positive. About 8 months later, the patient exhibits the same clinical and biological picture 52 days after lamotrigine intake. Lamotrigine is stopped and all symptoms disappear. A patch test to LMG is positive. This case illustrates a possible cross-reactivity between carbamazepine and lamotrigine, which are aromatic and nonaromatic anticonvulsants, respectively.

    loading  Loading Related Articles